side effects????: My dad saw a... - Parkinson's Movement

Parkinson's Movement
17,407 members17,275 posts

side effects????

DadWithPD
DadWithPD

My dad saw a specialist for the first time two days ago to confirm his diagnosis. He was started on levadopa carbadopa, 1/2 tab 3x daily for two days and then 1 tab 4x daily. He is having some pretty bad side effects. He is not feeling good, tired, crazy dreams, his good hand is also shaking now and it is not intermittent.. it is constant ( shaky). I can tell he seems different than his usual demeanor.. seems concerned. He admitted that on the second day he switched to 1tab halfway through the day which I told him is not good/ok. He is on 25/100. Is this normal? What were others experience? He also had chest pains today..it's day 3...

16 Replies
oldestnewest

Immediate release levodopa meds are often prescribed by default and are not the best choice for most PWP. Controlled release / sustained release versions provide a much more even flow of levodopa.

This type of medication is strictly for symptomatic relief - if it makes him feel worse there is no need to take it.

No Pd medication does anything to slow down the progression of Pd. They are designed to temporarily hide one or two of the symptoms. Therefore, if the medication he has been prescribed is not temporarily hiding any of his symptoms I would suggest that he stops taking it and speaks to his doctor.

If he wants to do something that I think will help him to start to get better then look at my website - reverseparkinsons.net and contact me. I do not charge anything for what I do.

Hi - stress can seriously exacerbate PD symptoms. If your Dad is like most people with PD, diagnosis is a pretty traumatic time, so it’s not certain that the medication is responsible for the symptoms.

The vast majority of people get benefits from Sinemet and similar, even though it is not perfect. I wouldn’t stop without talking to your doctor again. And while there’s a lot of good advice here, don’t believe anyone on this forum who claims to stop or reverse symptoms.

MBAnderson
MBAnderson
in reply to Cagey84

Cagey,

Why do you say not to believe anyone who claims to have stopped or reversed symptoms? Seems like it can only be that you don't believe them?

I believe PWP are in very close touch with themselves and their symptoms and if they say they feel better, then who are we to question them.

Do you suppose they have an ulterior motive? Few people on this forum ever know who each other are, much less meet up. What's the point?

I saw my neurologist last month at the VA and he told me that my UPDRS score was better this time than the visit 6 months prior. Probably, a 10% improvement. Big Whup. And, 6 months ago, it was the same as 6 months before, so my progression was stabilized during that period.

A couple friends who I only see twice year said the same thing. As does my clinical practitioner wife.

Change comes so gradually I'm ambivalent, myself, but if I had to place a bet, at the very least, I'm not progressing, but more likely gradually improving.

I am having a good day today.

What therapies are you involved with?

Marc

Cagey84
Cagey84
in reply to MBAnderson

Hi Marc, perhaps I should have said stop or reverse the progress of the disease. Of course we will have ups and downs, but what the evidence seems to show is whether we influence the rate of decline not reverse it.

I’m not aware - and we all would be if it worked - of any approach proven to stop or reverse PD. Lots of different therapies help enormously, I’m not criticising them. But I’m sceptical of translating this into stop/reverse. I’d be much more comfortable if the description is “makes me feel better” or “helps me a lot”

I’m particularly concerned when John Pepper advises people to stop taking anti-symptomatic medicine.

MBAnderson
MBAnderson
in reply to Cagey84

I agree with you about what the big picture data shows, but if we look closely enough, will find that the data doesn't cover every single person.

I've been taking Nilotinib for 2 years and thiamine injections for a couple months and it is perfectly possible that those 2 therapies are making me feel better, not to mention all the other stuff I do including intermittent fasting and exercise, both of which provide data showing they are capable of producing improvement.

PS. In so far as I am concerned, it doesn't matter what the data says, I feel better. In other words, my reporting that I feel better isn't negated by what the data says.

If you believe that's the only legitimate way to characterize it. That's fine. When I say I feel better, that means my symptoms have diminished.

Cagey84
Cagey84
in reply to MBAnderson

Sorry Marc, pressed reply too early, hadn’t finished. PD.....

I have no problem with John advocating exercise, aerobic exercise has been shown to slow decline. It’s the medication advice that concerns me.

To be clear, I don’t think the vast majority of people on this forum have an ulterior motive, they genuinely want to share.

Good to hear about your plateauing. I’m lucky to be progressing relatively slowly. I take madopar, rasagiline, vit D, nicotinamide, taurine, mannitol and ibuprofen. I don’t know which ones are influencing the rate of decline, if at all. I exercise as much as I can. It is what it is, we can’t prove what it would be without exercise or medication.

MBAnderson
MBAnderson
in reply to Cagey84

Thank you.

Some people do offer their opinion about others use of pharmaceuticals. Some don't. I'm 1 of them. I am fine that others do. I I think most often there is a consensus around pharmaceutical use, as is clear in this thread, there is some people doing some serious research on this forum, and everyone knows enough to make up their own mind.

I appreciate your attitude.

My own position is many PWP have, do, and will improve their health after diagnosis. Perhaps most don't. I don't know. I just think people should try.

MBAnderson
MBAnderson
in reply to Cagey84

Well said.

MBAnderson
MBAnderson
in reply to Cagey84

It's an interesting question; does continually diminishing symptoms mean you are reversing the disease?

Could be.

Cagey84
Cagey84
in reply to MBAnderson

You could argue it doesn’t matter, it’s how you feel that’s important. Parkinson’s is so much about living in the day that what happens longer term is less of an issue. We’ll only ever know for sure at autopsy!

Seems to be going to full dose too quickly. I think it took me about a week or more to go to 3 - 25/100's per day. It will probably take a few weeks to feel better. His body has been running low on dopamine for a while and now it has it again and probably needs time to adjust. I doubt his tremor is caused by the meds. Sleep is very important, but I doubt he is getting a good night's rest because a PD diagnosis is a stressful event. It will get easier to deal with soon.

Since your dad seems to not be doing well even on the initial dosage (half a tablet three times a day), I suggest you start with an even lower dosage and increase slowly. For example, my neurologist starts new patients on the Madopar 100/25 tablet according to the following schedule:

​--------------Breakfast Lunch Dinner

​1st week: quarter quarter quarter (after meals)

​2nd week: half half half (after meals)

​3rd week: full full full (after meals)

​4th week: full full full (half hour before meals)

​5th week etc: (same as 4th week)

​If at any stage in this process the symptoms disappear, you stay at that dosage. If at any stage in the process significant side effects are experienced, you drop back to the previous dosage and remain there (and contact the neuro).

My husband has had PD for over 5 yrs. He was given Sinemet plus Resegulin as an agonist (helper). Later on he had a few problems with falling for no reason, like in the shower...thank goodness for son who picked him up. The next time outside by our steps, I could not move him but he managed to get to steps to sit...then I helped. We since have a walker to help him up but haven't neeed to use it. I read the med. readouts on each and discovered that they are not to be taken together. What?! So why prescribe them? My pharmacist didn't know. My husband has not been back to the Nuerologist in our town....he sees him about every 6 mo. We wish we had stayed with the Nuerology Dept. at a Univ. but it's an hour away. At first our older son went with him as he works in a research lab there but life is too busy now. I am not happy with the situation so husband decided to stop the Resigulin...which I'm probably spelling wrong. He hasn't had a falling incident since, except by is own fault. We think the Resigilin did help with his legs freezing when he gets up out of a chair. It takes a minute for him to get going. His tremors are minor depending on time of day. He only takes Sinimet at night. By eve the next day he is very sleepy....falling asleep in front of T.V. or IPad. Other people we know thru the support group take much more meds but we're afraid of Descanesis which Robert J. Fox has. Just be careful of how much your dad takes and how he feels. If my husband goes off it he can feel the tremors inside of him. He has gone to various exercise classes but they cost so he has stopped. I'd like for us to try the boxing class but it's too far away. Stay on top of things. Walking is very good but too cold for us now and both of us, in 70's, are too apathetic and tired. I have various conditions too.

You may also like...